It’s possible. Research has shown that men who take these drugs for an enlarged prostate could be at higher risk for sexual problems, especially erectile dysfunction (ED), low libido, and trouble ejaculating.
The term 5ARIs refers to 5α-reductase inhibitors, a type of drug that is used to treat both benign prostatic hyperplasia (BPH – an enlarged prostate) and androgenic alopecia (AGA – male-pattern hair loss). Two examples are dutasteride and finasteride. These drugs are considered safe and effective for these two conditions, but they could have sexual side effects.
In a 2016 study published by the Journal of Sexual Medicine, Chinese researchers analyzed seventeen studies on 5ARIs and sexual function. Overall, the studies involved almost 17,500 men with an average age of 60 years. About 55% of the men took 5ARIs; the rest took a placebo.
The scientists discovered that sexual problems were more common in men who took 5ARIs when compared to men who took a placebo. The dose of medication and length of time were also important factors. Men who took 5ARIs for over a year were more likely to have sexual dysfunction.
However, sexual side effects were more prominent in men who took 5ARIs for an enlarged prostate. The risk for men who took the drugs for male-pattern hair loss was not statistically significant. This finding may have occurred because the dose for male-pattern hair loss tends to be smaller. Also, men with an enlarged prostate are usually older than those experiencing hair loss. The likelihood of sexual dysfunction generally increases as a man ages.
It wasn’t clear whether the men’s sexual problems got better if they stopped taking the drug.
Some experts note that the findings need to be taken in context. Every man is different and all medications have side effects. A man’s doctor can help him find the right balance.